Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have many boils in head. Reason? Permanent cure?

User rating for this question
Answered by

Practicing since : 2003
Answered : 393 Questions
I used to have lot of boils like eczema in head, what is the reason for this? how to cure permanentlyfor this problem? Please suggest
Posted Wed, 10 Apr 2013 in Skin Hair and Nails
Answered by Dr. Tanusree Biswas 1 hour later

Welcome to HCM!
Thanks for sharing your query with us.

The 'boils' you mention on your scalp are a common phenomenon for many diabetics.Even in those who do not have diabetes, scalp is a place where the recurrence of folliculitis is particularly high.
Folliculitis is caused by an infection of the hair follicles by bacteria or fungi. The most common cause of folliculitis is Staphylococcus aureus bacteria.

Few causes to be checked is the recurrence is high are:
1) Long-term antibiotic therapy or Topical corticosteroid therapy
2) Exposure to hot water such as a heated swimming pool
3) Friction: Shaving causes undue friction on the scalp.
4) Wearing tight head covering: like caps etc.
5) Sweating profusely

Although clinical diagnosis of folliculitis can be made upon skin inspection only,when standard treatments fail to clear the infection, it is important to do a culture from the scalp lesion and test for both bacteria and fungus.

Was a culture and sensitivity testing done before the start of antibiotic therapy?
Is your diabetes under control?

If you have a picture of the lesions or the reports of any relevant tests done, you can upload them here. Or you can send a mail to YYYY@YYYY with Sub: ATTN DR.TANUSHREE BISWAS.

I will be eager to answer any follow-up questions you have. Do not worry, although it cannot be said that folliculitis will never return, with appropriate therapy and precautions, it definitely does not recur frequently.

Wish you good health,
Above answer was peer-reviewed by
Follow-up: Have many boils in head. Reason? Permanent cure? 19 hours later
What will be medications for this problem.? shall i continue with minocycliine ? or shall i do the culture in the scalp and go for further diagnosis..?
Answered by Dr. Tanusree Biswas 4 hours later

Thanks for following up.

Since you have already started on Doxycycline, I would advice you to continue it and complete the course as prescribed. Do take all other precautions meanwhile and continue the preventive care even after the antibiotic course is over.

If the problem recurs even after this, then you should go in for a culture and sensitivity. The benefit of culture is to exactly determine the strain of organism causing the folliculitis. Sensitivity testing allows a physician to determine the exact antibiotic to be prescribed to eradicate the bacteria, instead of an empirical therapy.
However, in all routine cases culture and sensitivity testing is not done. We think of this only if your response is inadequate or there is a high recurrence multiple times.

So, continue with Doxycycline.This is a broad spectrum antibiotic with a good coverage for wide range of organisms. In case of recurrence, your doctor will be able to guide you about the higher antibiotic based on the culture reports.

If you do not have any further clarifications, you may close this and rate the answer.

Wish you the best,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor